Discover what's new & improved in the MyFitnessPal app!
We’re dedicated to helping you achieve your health and nutrition goals. And our newest features and updates? They do just that. Learn how we're making tracking your progress easier, faster, and more motivating than ever.

Lexapro - battling an increased appetite and weight gain?

Options
Has anyone else suffered from gaining a quick 10-15lbs in the first couple of months on lexapro?
For the past month, I had suffered from wanting to eat everything in sight. I was 150lbs at the end of April and now I'm 166lbs.
I am aware I didn't just magically gain the weight. I am painfully aware of every bite I have taken this month to get me here. I am more concerned with what goes on in the brain that makes you just want to eat. I have lost the willpower and motivation to stay in shape, but hate being this chunky. I am slowly coming off the meds now since I need to be able to fit into my clothes.

What advice do you guys have on this situation or experiences?
«1

Replies

  • beginforthelasttime16
    beginforthelasttime16 Posts: 533 Member
    Options
    Lexapro did the same thing to me... And several other people I talked to who had taken it. It's going to be harder to lose the weight but not impossible
  • C_Stretton
    C_Stretton Posts: 201 Member
    Options
    I started Lexapro earlier this year. I did notice some weight gain, but I attribute that to my increased appetite. I tend to stop eating when my depression and anxiety act up. So, it only made sense to me that after a rough patch and stabilizing with meds that I started eating more. I've since been able to control it and am back on track and losing again.
    I agree with what ChelzFit said, meds (and depression/anxiety) do different things to different people.
  • shoofly435
    shoofly435 Posts: 74 Member
    Options
    Yes. Not Lexapro but weight gain with psych meds is common. I tried a few to help me get to sleep BCS of a sleep disorder. The latest was Seroquel and caused not only increased appetite but uncontrollable binging. I gained a quick 20 lbs it's the reason I'm here. I stopped it and now am on a low dose of Trazodone at night along with a benzo and I'm losing no freaky appetite issues which for me were not controllable.

    Before that I was on Doxepin which is a tricyclic and gained a crapton of weight with no explanation. I was using MFP logging everything with a food scale and took up residency at the Y two hours a night. I'd have to go back and look at the data but was logging about 1500 cals and still gaining over an entire winter and was severely depressed about it. When I topped out over 200 lbs (from 160) my Endo wanted to hospitalize me for a medically supervised fast. He's known me for 20 years and I'd always been within range.

    When I told him I was taking Doxepin at night he said "Oh that'll do it for sure". There never was an explanation maybe it messed up my metaolism BCS I had loads of logging data was even working with a nutritionist/dietitian got an A+ but still put on like 50: lbs. When it first started happening I thought the scale at the gym was broken!

    Sorry for the long reply in my limited experience on a few different meds my weight ballooned up. I'd rather be an insomniac than go through that again. Wish you luck maybe you could talk to the doctor and find something weight neurtal. Not medical advise but Wellbutrin is an AD that is known to suppress appetite fwiw.
  • snickerscharlie
    snickerscharlie Posts: 8,578 Member
    Options
    raven56706 wrote: »
    I am on lexapro now and havent gained weight with it.

    No Benzo makes you gain weight magically. What they normally do are 3 things, 1) Slow the metabolism, 2) Fluid retention, and 3)Increase appetite.

    Before Lexapro, i was on celexa and that made me gain weight. I thought it was the med that magically did it. Turns out, i was eating anything under the sun.

    Question, are you honestly inputting everything you are eating to your log?

    Evidence for this?
  • raven56706
    raven56706 Posts: 918 Member
    Options
    raven56706 wrote: »
    I am on lexapro now and havent gained weight with it.

    No Benzo makes you gain weight magically. What they normally do are 3 things, 1) Slow the metabolism, 2) Fluid retention, and 3)Increase appetite.

    Before Lexapro, i was on celexa and that made me gain weight. I thought it was the med that magically did it. Turns out, i was eating anything under the sun.

    Question, are you honestly inputting everything you are eating to your log?

    Evidence for this?

    https://ncbi.nlm.nih.gov/pubmed?term=benzodiazepine%20%22metabolic%20rate%22
  • endermako
    endermako Posts: 785 Member
    Options
    Lexapro did not make me gain weight. I lost the same amount of weight per week while on lexapro vs when I'm not on Lexapro.
  • kshama2001
    kshama2001 Posts: 28,032 Member
    Options
    My brother takes mood stabilizers and antipsychotics known to cause an increase in appetite. When he was in a hospital setting, he gained weight while eating hospital food and not getting much exercise. Now that he is home, eating Mom's cooking, helping her with extensive yard work, and walking several miles per day, he lost all the weight he gained in the hospital and has maintained a healthy weight for over three years.
  • bellaa_x0
    bellaa_x0 Posts: 1,062 Member
    edited June 2018
    Options
    I've been on 20mg of Lexapro for 5+ years now and have never had weight gain attributed to it.
  • Mom2ATM
    Mom2ATM Posts: 147 Member
    Options
    I was on it for 7 years and had a massive increase in appetite and no matter what I did how much or little I ate the weight wouldn't come off. My psych switched me to prozac a year ago and I'm losing weight fine now and have a major decrease in appetite. IDK if it really was the Lexapro causing it but it's so odd that the Dr told me in about 9 months I'd see a difference and I did.
  • doittoitgirl
    doittoitgirl Posts: 157 Member
    Options
    I had to switch to Lexapro from Prozac. I have the opposite. I problem, I didn't want to do anything health related on prozac and gained a bunch. I'm on 10mg Lexapro now and can control my portions again. But all drugs effect people different ways. Talk to your doc and see if there is a better option for you.
  • snickerscharlie
    snickerscharlie Posts: 8,578 Member
    Options
    Buproprion makes you lose weight. It's also makes the seizures.

    Say, what?
  • ChristinaPCharles
    ChristinaPCharles Posts: 9 Member
    Options
    I had to go off of Lexapro I gained exactly what you did it sucked! So I replaced it with working out in the morning 5 days a week helps with my depression and anxiety a lot! I totally get how you feel not fun I was at the pantry like a crack addict but with food, not a good look for me. Good luck and ask your Dr what is your alternative?
  • techie30
    techie30 Posts: 82 Member
    Options
    The first few months on Zoloft I was CRAZY hungry all the time, then it evened out. The increased serotonin being produced in the gut is to blame. Give it time! I know, giving it time sucks! For me though, the benefits of being on an SSRI outweighed the 10lbs I put on. Keep in mind that it takes anywhere from 6-12 weeks for your body to adjust to an SSRI, sometimes longer. This includes crazy fluctuations and appetite changes, as an SSRI is systemic, not just affecting the neurotransmitter in your brain.